Home | Calendar | Español | Media Room | Shop | Contact Us

Menstruation (irregular)

My adult patient used to have menses however for the past 6 months has not had one. Should one pursue other medical testing to find the underlying cause. And if so, what tests should be prescribed?

Menstruation stopping after having been present (secondary amenorrhea) can have a number of causes. Both Olanazapine and Metoclopramide can stop menstrual cycles by causing elevated Prolactin levels, a hormone involving in breast milk production. Even Omeprazole has been cited as causing amenorrhea, but it also is reported to help menses restart in patients taking loanazapine. Significant weight loss can stop menstruation. Pregnancy is of course the most common cause for amenorrhea, but I assume that is not under consideration. I would recommend checking Prolactin and Thyroid hormone levels. If the Prolactin level is elevated, she may need to have her medication adjusted or changed. If both hormone levels are normal, then your patient should be given a progesterone drug (medroxyprogesterone 10 mg po for ten days) to see if she has a withdrawal bleed. If she does bleed, then the likely etiology for the amenorrhea is lack of ovulation. Treatment could be Progesterone every 3 months (depo provera) to bring on a cycle, to avoid the lining of the uterus from building up too much. If there is no bleeding after the progesterone medication, an FSH level should be checked. A high level would indicate that your patient has entered menopause. Hopefully your patient is getting a gynecological exam as part of her medical care (under anesthesia along with dental or other treatment is always an option). NB - TK 3/25/11



Ask The Expert Home Page > M > CdLS Expert Entry: Menstruation (irregular)

Legal Disclaimer:  Please take note that the CdLS Foundation's Ask the Expert service is comprised of volunteer professionals in various areas of focus. Response times may vary and a response is not guaranteed. Answers are not considered a medical, behavioral, or educational consultation. Ask the Expert is not a substitute for the care and attention your child's personal physician, psychologist, educational consultant, or social worker can deliver.